Proceedings - Mathematical Sciences

, Volume 126, Issue 3, pp 389–398 | Cite as

On prime and semiprime rings with generalized derivations and non-commutative Banach algebras



Let R be a prime ring of characteristic different from 2 and m a fixed positive integer. If R admits a generalized derivation associated with a nonzero deviation d such that [F(x),d(y)] m =[x,y] for all x,y in some appropriate subset of R, then R is commutative. Moreover, we also examine the case R is a semiprime ring. Finally, we apply the above result to Banach algebras, and we obtain a non-commutative version of the Singer–Werner theorem.


Banach algebras generalized derivations martindale ring of quotients prime and semiprime rings radical 

2010 Mathematics Subject Classification

46J10 16N20 16N60 16W25 



The authors wish to thank the referee for his/her valuable comments and suggestions.


  1. [1]
    Beidar K I, Martindale III W S and Mikhalev A V, Rings with generalized identities, Pure and Appl. Math. (1996) (New York: Marcel Dekker Inc.) vol. 196MATHGoogle Scholar
  2. [2]
    Bell H E and Daif M N, On commutativity and strong commutativity-preserving maps, Cand. Math. Bull. 37 (1994) 443–447MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    Bres̆ar M, On the distance of the composition of two derivations to the generalized derivations, Glasgow Math. J. 33 (1991) 89–93MathSciNetCrossRefGoogle Scholar
  4. [4]
    Bres̆ar M and Mathieu M, Derivations mapping into the radical III, J. Funct. Anal. 133 (1995) 21–29MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    Chuang C L, GPIs having coefficients in Utumi quotient rings, Proc. Amer. Math. Soc. 103 (1988) 723–728MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    Chuang C L, Hypercentral derivations, J. Algebra 166 (1994) 34–71MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    De Filippis V, Generalized derivations in prime rings and noncommutative Banach algebras, Bull. Korean Math. Soc. 45 (2008) 621–629MathSciNetCrossRefMATHGoogle Scholar
  8. [8]
    Dhara B, Ali S and Pattanayak A, Identities with generalized derivations in semiprime rings, Demonstratio Mathematica XLVI (3) (2013) 453–460MathSciNetMATHGoogle Scholar
  9. [9]
    Erickson T S, Martindale III W S and Osborn J M, Prime nonassociative algebras, Pacific. J. Math. 60 (1975) 49–63MathSciNetCrossRefMATHGoogle Scholar
  10. [10]
    Huang S, Derivation with Engel conditions in prime and semiprime rings, Czechoslovak Math. J. 61 (136) (2011) 1135–1140MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    Hvala B, Generalized derivations in prime rings, Comm. Algebra 26 (4) (1998) 1147–1166MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    Jacobson N, Structure of Rings, Colloquium Publications 37, Amer. Math. Soc. VII, Provindence, RI (1956)Google Scholar
  13. [13]
    Johnson B E and Sinclair A M, Continuity of derivations and a problem of Kaplansky, Amer. J. Math. 90 (1968) 1067–1073MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    Kharchenko V K, Differential identities of prime rings, Algebra and Logic 17 (1979) 155–168MathSciNetCrossRefMATHGoogle Scholar
  15. [15]
    Lanski C, An Engel condition with derivation, Proc. Amer. Math. Soc. 118 (1993) 731–734MathSciNetCrossRefMATHGoogle Scholar
  16. [16]
    Lee T K, Generalized derivations of left faithful rings, Comm. Algebra 27 (8) (1998) 4057–4073MathSciNetCrossRefMATHGoogle Scholar
  17. [17]
    Lee T K, Semiprime rings with differential identities, Bull. Inst. Math. Acad. Sin. 20 (1998) 27–38MathSciNetMATHGoogle Scholar
  18. [18]
    Lin J S and Liu C K, Strong commutativity preserving maps on Lie ideals, Linear Algebra Appl. 428 (2008) 1601–1609MathSciNetCrossRefMATHGoogle Scholar
  19. [19]
    Martindale III W S, Prime rings satisfying a generalized polynomial identity, J. Algebra 12 (1969) 576–584MathSciNetCrossRefMATHGoogle Scholar
  20. [20]
    Mathieu M and Murphy G J, Derivations mapping into the radical, Arch. Math. 57 (1991) 469–474MathSciNetCrossRefMATHGoogle Scholar
  21. [21]
    Mathieu M and Runde V, Derivations mapping into the radical II, Bull. Lond. Math. Soc. 24 (1992) 485–487MathSciNetCrossRefMATHGoogle Scholar
  22. [22]
    Mayne J H, Centralizing mappings of prime rings, Canad. Math. Bull. 27 (1984) 122–126MathSciNetCrossRefMATHGoogle Scholar
  23. [23]
    Park K H, On derivations in noncommutative semiprime rings and Banach algebras, Bull. Korean Math. Soc. 42 (2005) 671–678MathSciNetCrossRefMATHGoogle Scholar
  24. [24]
    Posner E C, Derivations in prime rings, Proc. Amer. Math. Soc. 8 (1957) 1093–1100MathSciNetCrossRefMATHGoogle Scholar
  25. [25]
    Quadri M A, Khan M S and Rehman N, Generalized derivations and commutativity of prime rings, Indian J. Pure Appl. Math. 34 (98) (2003) 1393–1396MathSciNetMATHGoogle Scholar
  26. [26]
    Sinclair A M, Continuous derivations on Banach algebras, Proc. Amer. Math. Soc. 20 (1969) 166–170MathSciNetCrossRefMATHGoogle Scholar
  27. [27]
    Singer I M and Wermer J, Derivations on commutative normed algebras, Math. Ann. 129 (1955) 260–264MathSciNetCrossRefMATHGoogle Scholar
  28. [28]
    Thomas M P, The image of a derivation is contained in the radical, Ann. Math. (2) 128 (3) (1988) 435–460MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Indian Academy of Sciences 2016

Authors and Affiliations

  1. 1.Department of MathematicsAligarh Muslim UniversityAligarhIndia

Personalised recommendations